Texas, 2014

Flash Flood and Heavy Rain in Texas, October 22, 2014

October 22, 2014 · NWS BRO · 2 events in 1 county or zone

During the early morning commute and school trip, a band of very heavy rain developed along the Rio Grande east of Brownsville, and spread across the city from the Sabal Palm Sanctuary through Southmost and into downtown between 630 and 830 am. Soon after the torrents began, poor drainage and rainfall rates of 2 inches per hour overwhelmed many areas, with nuisance flooding (up to 2 feet) in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

During the early morning commute and school trip, a band of very heavy rain developed along the Rio Grande east of Brownsville, and spread across the city from the Sabal Palm Sanctuary through Southmost and into downtown between 630 and 830 am. Soon after the torrents began, poor drainage and rainfall rates of 2 inches per hour overwhelmed many areas, with nuisance flooding (up to 2 feet) in numerous locations and more life/property threatening flash flooding (3 feet or more, water into property) in some of the worst draining areas as well as locations where 3 inches fell in an hour or less. More than 3.5 inches fell near downtown during the event, which matched closely with known flash flood areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 22, 5:59 AM CST, 21 minutes earlier.

Area forecast discussion, Oct 22, 5:59 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
659 AM CDT WED OCT 22 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...AN AREA OF SHOWERS CLOSE TO KBRO WILL BE IMPACTING
THE TERMINAL WITH MODERATE TO HEAVY RAINS. MOST OF THE LIGHTNING
ACTIVITY HAS REMAINED SOUTH OVER THE GULF WATERS. MENTIONED TEMPO
GROUP FOR THIS CONVECTION. WITH DAYTIME HEATING...EXPECT ISOLATED
SHOWERS TO DEVELOP LATER THIS AFTERNOON. WINDS WILL REMAIN LIGHT
TO MODERATE DURING THE DAY FROM THE EAST. SHOWERS WILL DIMINISH BY
THIS EVENING AS DRY AIR MOVES INTO THE AREA. EXPECT NORTHEAST FOR
THE REST OF THE DAY.

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT WED OCT 22 2014/

SHORT TERM /NOW THROUGH THURSDAY/...DURING THE SHORT TERM PERIOD
DEEP SOUTH TEXAS CONTINUES TO BE UNDER A STATIONARY BOUNDARY WITH
DEEP MOISTURE CONCENTRATED SOUTHWARD AND A DRY AIRMASS TOWARDS N
TEXAS. MEANWHILE...IN THE MID LEVELS OF THE ATMS A TROUGH ACROSS
THE DESERT SW LIFTS NE THROUGH TONIGHT AND TROPICAL DEPRESSION 9
OVER THE EASTERN BAY OF CAMPECHE WILL GRADUALLY MOVE NE OVER THE
NORTHERN SECTIONS OF THE YUCATAN PENINSULA TODAY. THESE CONDITIONS
WILL KEEP A WESTERLY TO SOUTHWEST FLOW ALOFT AND WEAK GRADIENT AT
THE SURFACE WHICH IS MAINTAINING LIGHT TO MODERATE EASTERLY FLOW.
THE EASTERLY FLOW WITH ABUNDANT MOISTURE STILL AVAILABLE ACROSS THE
AREA WILL CONTINUE TO ENHANCE ISOLATED SHOWERS TODAY. PRECIPITABLE
WATER VALUES AS OF THE 00Z KBRO SOUNDING INDICATED 2.0 INCHES. GFS
STILL SHOWS IN THE MID LAYERS DEEP LEVEL MOISTURE OF AROUND 70
PERCENT AVAILABLE ACROSS THE AREA WHICH WILL PROVIDE A FAVORABLE
MOIST ENVIRONMENT FOR SOME STORMS TO DEVELOP WITH DAYTIME HEATING.
EXPECT 30 PERCENT CHANCE RIGHT ALONG THE RIO GRANDE. DUE TO THE
CLOUD COVER EXPECTED...HIGH TEMPS WILL RANGE BETWEEN THE MID TO LOW
80S WHICH IS VERY SIMILAR TO TUESDAY.

THE LOSS OF DAYTIME HEATING AND A GRADUAL NORTHEAST DRY AIR FILTERING
INTO THE CWA WILL ALLOW FOR SHOWERS TO DIMINISH TOWARDS THE NORTHERN
AND CENTRAL COUNTIES TONIGHT. STILL DEEPER MOISTURE WILL MIGRATE WEST
SO THERE STILL A GOOD CHANCE THAT A FEW SHOWERS COULD CONTINUE TO
DEVELOP IN THE EVENING HOURS ESPECIALLY OVER THE COASTAL COUNTIES
AND FOR THE LOWER AND MIDDLE VALLEY. CONDITIONS WILL IMPROVE BY THE
EARLY MORNING HOURS THURSDAY WITH MORE OF THE DRY AIR MASS ALOFT
MOVING INTO THE CWA. STILL SOME LINGERING MOISTURE IN THE LOWER
LEVELS WILL AID FOR MID TO LOW LEVEL CLOUDS AND A FEW AREAS COULD
SEE PATCHY FOG IN THE EARLY MORNING HOURS ESPECIALLY FROM BROOKS
COUNTY TO NORTHERN HIDALGO. LOW TEMPERATURES WILL RANGE BETWEEN THE
MID TO LOW 60S ACROSS THE CWA AND LOW 70S RIGHT ALONG THE COAST.

THURSDAY...THE DRIER AIR IS NOTED ALOFT IN THE BUFF SOUNDING AND
CROSS SECTIONS WITH SOME LOW LEVEL MOISTURE STILL LINGERING ACROSS
THE AREA. THIS WILL HELP PRODUCE A FEW TO SCATTERED CLOUDS BUT NO
POTENTIAL FOR RAIN IS EXPECTED. HIGH TEMPS WILL RETURN TO THE MID
80S ACROSS THE CWA WITH A MORE NORTHEAST FLOW THROUGH OUT THE DAY.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...500MB RIDGE ACROSS
THE SOUTHWEST UNITED STATES THURSDAY WILL PROVIDE SUBSIDENCE
ACROSS SOUTH TEXAS THURS NIGHT THROUGH THE WEEKEND AS THE UPPER
LEVEL RIDGE MOVES EASTWARD FRIDAY AND MOVES ACROSS THE STATE
SATURDAY. LOW TO MID LEVEL MOISTURE WILL REMAIN LIMITED THROUGH
THE WEEKEND INTO EARLY NEXT WEEK EVEN AS A LONGWAVE 500MB TROUGH
MOVES INTO THE WESTERN U.S. SUNDAY. SOUTHWEST TO WEST FLOW ALOFT
SHOULD PROVIDE WARMER AIR ALOFT AND THIS SHOULD PROVIDE A CAP ON
ANY RAIN CHANCES ACROSS DEEP SOUTH TX MONDAY INTO TUESDAY AS A
WEAK COLD FRONT MOVES INTO CENTRAL TX TUESDAY.

MARINE...
NOW THROUGH THURSDAY...BUOY020 HOLDS STEADY SCEC CONDITIONS
THROUGH MOST OF THE NIGHT WITH SEAS UP TO 5 FEET AND WINDS GUSTING
CLOSE TO 20 KNOTS. EXPECT THIS SAME PATTERN TO CONTINUE AS WE KEEP
AN EASTERLY FLOW ACROSS THE GULF WATERS TODAY. THIS IS DUE TO A
STATIONARY BOUNDARY BETWEEN SURFACE HIGH TOWARDS THE NORTHERN GULF
COAST WITH DRY CONDITIONS AND TROPICAL DEPRESSION 9 OVER NORTHEAST
BAY OF CAMPECHE WITH REALLY VERY MOIST ENVIRONMENT. THIS IS KEEPING
AN EASTERLY FETCH AND MODERATE WINDS OVER THE GULF WATERS. DO NOT
EXPECT SCA AT THIS TIME...AS THE TROPICAL DEPRESSION WILL SOON MOVE
INTO THE YUCATAN PENINSULA AND IS EXPECTED TO STRENGTHEN INTO A
TROPICAL STORM KEPT WINDS AND SEAS MODERATE FOR TODAY. ON THURSDAY...
WEAK FRONT MOVES ACROSS THE GULF WATERS SHIFTING WINDS TO THE NE AND
FILTERING DRY AIR INTO THE AREA. THE WINDS WILL REMAIN AROUND 10 TO
15 KNOTS SO EXPECT CONDITIONS TO IMPROVE. THERE IS A COASTAL FLOOD
STATEMENT AS THE SWELLS REMAIN ELEVATED TODAY COMBINED WITH HIGHER
THAN NORMAL ASTRONOMICAL HIGH TIDES. THIS COULD PRODUCE MINOR
COASTAL FLOODING. BY THURSDAY CONDITIONS WILL IMPROVE.

THURSDAY NIGHT THROUGH SUNDAY...LIGHT TO MODERATE NORTHEAST WINDS
WILL PREVAIL ACROSS THE COASTAL WATERS THURS NIGHT WITH HIGH
PRESSURE ACROSS THE EASTERN UNITED STATES AND TROPICAL DEPRESSION
NINE OVER THE YUCATAN PENINSULA. THE PRESSURE GRADIENT WILL REMAIN
WEAK ACROSS THE WESTERN GULF OF MEXICO FRIDAY INTO SATURDAY. LIGHT
NORTHEAST WINDS FRIDAY AND SATURDAY WILL VEER TO THE SOUTHEAST ON SUNDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

67/60
Hazardous weather outlook, Oct 22, 2:44 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
344 AM CDT WED OCT 22 2014

TXZ248>257-230845-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
344 AM CDT WED OCT 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

MINOR COASTAL FLOODING IS POSSIBLE TODAY. BRIEF PERIODS OF OVER
WASH WILL BE POSSIBLE AROUND HIGH TIDE ON PADRE ISLAND...WITH
GULF WATERS POSSIBLY RUNNING UP TO THE DUNES.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE THURSDAY AND
BEGIN TO IMPROVE BY FRIDAY AND THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-230845-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
344 AM CDT WED OCT 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

MARGINAL SMALL CRAFT ADVISORY CONDITIONS ACROSS THE GULF WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 22, 5:48 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
648 AM CDT WED OCT 22 2014

TXZ255-221245-
INLAND CAMERON-
648 AM CDT WED OCT 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 745 AM CDT...

  AT 646 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY
  RAINFALL...OVER BROWNSVILLE...MOVING NORTHWEST AT 15
  MPH.

  THESE SHOWERS AND ISOLATED THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  GUSTY WINDS OF 30 TO 40 MPH.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE SOUTH PADRE ISLAND INTERNATIONAL AIRPORT.
  BROWNSVILLE.
  RANCHO VIEJO.
  INDIAN LAKE.
  VILLA CAVAZOS.
  RUSSELLTOWN.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
  LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING
  WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT
  COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR
  HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN
  EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE
  HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE
  ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

&&

61

The radar

The Brownsville radar (KBRO), 8 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Cameron

When
October 22, 6:20 AM CST to 8:30 AM CST
Where
Cameron County, 5.38 mi SSE of (Bro)brownsville Arp to 0.95 mi ESE of Los Cuates
Reported by
CoCoRaHS
Coordinates
25.847, -97.390

Numerous reports of heavy rainfall was reported by CoCoRaHS observers. Totals ranged from 2 inches to 4.15 inches. The heavy rainfall brought widespread nuisance flooding, especially in poor drainage and low lying areas. Numerous roads and intersections were impacted.

Flash Flood, Cameron

When
October 22, 7:00 AM CST to 10:00 AM CST
Where
Cameron County, 1.37 mi SSE of Brownsville to 0.36 mi W of Brownsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
25.901, -97.493

Emergency management, local law enforcement, and members of the public reported flash flooding across portions of Brownsville, especially the western and downtown areas. There were several reports of 3 feet or more of water into properties.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546172, 546179.